CI: Blue Dye Use (2006)
To report intense green hyperpigmentation related to FD&C Blue No. 1
- History of Hypertension and two myocardial infarctions
- Pre-admission medicines were warfarin, asprin, furosemide, digoxin, simvistatin and spironolactone.
Patient admitted to the Washington Hospital Center for emergent coronary artery bypass grafting to treat electrocardiographic S-T segment elevation and second degree heart blockage associated with unstable angina.
Retrospective Case Review
Post-operative monitoring and treatment for multiple organ dysfunction that included small bowel tube feeding and propofol sedation.
Timing of Measurements
Small bowel tube feeding with unnamed product at unnamed rate, which included about 10mg per hour blue dye continuously from postoperative day (POD) three through 16 and intermittently on postoperative day 17.
Incidence of intense green hyperpigmentation
Food dye and C Blue Number 1
- 67-year-old woman with unstable angina, S-T segment elevation, left ventricle thrombus requiring emergent coronary revascularization surgery
- Treated for multiple organ dysfunction
- Small bowel tube feeding with unnamed product at unnamed rate, which included about 10mg per hour blue dye continuously from post-operative day (POD) three through 16 and intermittently on post-operative day 17
- Propofol sedation.
- Post-operative Day five urine became green and skin jaundiced
- Post-operative Day 16 skin became pea-green and a deep green pigment was seen in the continuous venous hemofiltration effluent
- Post-operative Day 18, patient expired from systemic inflammatory response to cardiac surgery and blood product transfusions.
Patients with multiple organ failure may be at risk for disfiguring hyperpigmentation because of enhanced absorption of tube-feeding dye.
|University/Hospital:||Washington Hospital Center|
- Individual Case study
- This patient’s liver and renal failure likely prevented or diminished blue dye excretion by its usual pathway
- Increased absorption and failure of elimination combined with jaundice likely caused her discoloration
- Amiodarone, which the patient did receive (less than 3g over slightly more than two days) may cause blue to gray skin discoloration, but is likely only in patients who receive >200mg per day from seven to 60 months
- Patients receiving propofol may excrete a green-colored metabolite in the urine and this patient’s early urine discoloration was likely a result of this phenomenon.